Drought, Forest
- When
- July 21, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Forest forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
Severe drought (D2) coverage expanded across northern Wisconsin in response to near-record low stream flows and large precipitation deficits. ).
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe drought (D2) coverage expanded across northern Wisconsin in response to near-record low stream flows and large precipitation deficits. July rainfall was 2.93 inches below normal at Wausau (Marathon Co.) and 3.33 inches below normal at Marshfield (Wood Co.). The rainfall deficit for the months of June and July was 4.74 inches at Wausau and 4.18 inches at Marshfield.
County agricultural agents reported that crops were drought stressed and would be in even worse shape had temperatures not been cooler than normal. The report from Langlade County indicated a 20 to 25 percent loss of the corn and soybean crop through the third week of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 21, 2:03 AM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 303 AM CDT TUE JUL 21 2009 .SYNOPSIS...UPR RIDGE WL REMAIN ANCHORED OVER THE DESERT SW... KEEPING TROF LOCKED-IN OVER THE GREAT LAKES RGN. TROF AXIS IS A BIT W OF WHERE IT HAS SPENT THE MAJORITY OF IT/S TIME THE PAST FEW WEEKS. MAIN CHG DURING THE LATTER PART OF THE PERIOD WL BE FOR SWRN RIDGE TO BUILD STRONGLY NWD ALONG THE WEST COAST INTO AN ALMOST WINTER-LIKE CONFIGURATION. THAT MAY SUCK THE ERN TROF WWD EVEN A BIT MORE. PATTERN VIRTUALLY ASSURES A CONTINUATION OF BLO NORMAL TEMPS. MORE WLY POSN OF TROF AXIS AT LEAST A LITTLE MORE FAVORABLE FOR RAIN. && .SHORT TERM...TDA/TNGT/WED. ONLY MODEST CHGS TO PREV FCST. MAIN AREA OF PCPN WL APPROACH FM THE W TDA...AND PROBABLY GET INTO THE WRN PART OF THE FCST AREA BY LATE AFTN. QUITE A BIT OF LTG OVER MN YDA...SO WENT WITH SHRA/TSRA FOR PCPN. NAM/CANADIAN AND NOW NEW ECWMF INDICATED LGT PCPN IN THE ERN PART OF THE FCST AREA THIS AFTN. MODEL FCST SOUNDINGS OFF THE NAM SHOWED SOME SHALLOW INSTABILITY. DID NOTE ISOLD-SCT AFTN SHRA OVER LOWER MICHIGAN YDA AFTN. CONVERGENCE NR LAKE BREEZE MAY BE ADDED FOCUS NEEDED TO KICK SOMETHING OFF. ALLOWED SLGT CHC TO BLEED ALMOST TO THE LAKESHORE FOR THE LATE AFTN. EXPECT A COUPLE SHRTWVS TO ROTATE THROUGH BASE OF UPR TROF TNGT/WED. CONTEMPLATED TAKING POPS UP TO LIKELY...BUT STILL A LITTLE CONCERNED ABOUT COVERAGE OF PCPN. OPTED INSTEAD TO GO WITH SCT SHRA AND ISOLD TSRA. SOME LCNS COULD GET FAIRLY SIG RAINFALL...BUT WHETHER/WHERE THAT OCCURS WL DEPEND ON EVOLUTION OF SML SCALE FEATURES IN LARGER SCALE TROF...AND STILL TOUGH TO PINPOINT. STUCK FAIRLY CLOSE TO GUID TEMPS. READINGS SHOULD GET CLOSE TO NORMAL TDA...THEN BE A LITTLE COOLER WED WITH MORE CLDS AND MORE WIDESPREAD PCPN. MTW AIRPORT BRIEFLY CRASHED TO 0SM VSBY WITH DENSE FOG. COULD SEE SOME ADDITIONAL DENSE FOG NR THE LAKE THIS MORNING. .LONG TERM...WED NGT THRU NXT MON. MAIN FCST CHALLENGE WL BE TRYING TO DETERMINE WHEN TO PLACE THE BEST CHC OF PCPN IN THE FCST AS SEVERAL SYSTEMS ARE EXPECTED TO IMPACT NE WI DURING THIS TIME FRAME. TEMPS SHOULD AVERAGE OUT BLO NORMAL AS LONG AS WE REMAIN IN THIS NW FLOW ALOFT PATN. THE CDFNT WL CONT TO TRACK SLOWLY TO THE EAST WED NGT AS AN UPR LOW ATTEMPTS TO CLOSE OFF OVR THE WRN GREAT LKS. BASED ON THE PROJECTED LOCATION OF THE FNT WED EVENING...PREFER TO RAISE POPS TO AT LEAST CHC FOR ERN WI. ONCE THE FNT CLEARS ERN WI...DO NOT SEE MUCH IN THE WAY OF FORCING OR LIFT DESPITE THE UPR LOW NEARBY. THERE COULD BE A BRIEF SHWR OR SPRINKLE PSBL...BUT WL KEEP LTR WED NGT DRY FOR NOW. MIN TEMPS TO BE HELD UP DUE TO CLDS WITH MOST LOCATIONS DROPPING INTO THE 50S. THE GFS REMAINS AN OUTLIER WITH THE LESS AMPLIFIED SOLN (HANDLING OR LACK THEREOF OF THE UPR LOW0 HEADED INTO THU. OTHER OPERATIONAL MDLS FCST THE UPR LOW TO ONLY EDGE EAST A BIT AND RESIDE JUST TO OUR EAST BY 00Z FRI. EVEN THO THERE IS LITTLE AT THE SFC TO FOCUS ON...EXPECT TO SEE A SHRTWV DROP SE TOWARD THE BASE OF UPR TROF AND INTERACT WITIH A COLD POOL ALOFT TO HELP GENERATE AT LEAST A CHC OF SHWRS/ISOLATED TSTMS ACROSS NE WI. HAVE LEANED CLOSER TO A COMPROMISE BETWEEN THE TOO COOL MET AND THE TOO WARM MAV FOR MAX TEMPS AS PLENTY OF CLD CVR WL BE COUNTERED BY THE MILD START TO THE DAY. THIS UPR LOW WL GET BOOTED TO OUR EAST THU NGT AS AN UPSTREAM KICKER (ANOTHER UPR LOW) DROPS SE ACROSS THE CANADIAN PRAIRIE. THIS ESSENTIALLY PLACES NE WI IN BETWEEN SYSTEMS WITH LITTLE FORCING EVIDENT FOR FURTHER PCPN. AFTER COLLABORATING WITH SURROUNDING OFFICES...HAVE DECIDED TO DROP THE SHWR CHC FOR THU NGT. LOW-LVL MSTR DOES LINGER OVR WI THU NGT SO ANOTHER MOSTLY CLDY NGT WITH TEMPS SIMLAR TO WED NGT. THIS NXT UPR LOW IS NOT PARTICULARLY STG...BUT IS RATHER BROAD AS IT REACHES INTO THE NRN GREAT LKS/ONTARIO ON FRI. THE UPR LOW WL HELP DRIVE A CDFNT INTO WI AND COMBINED WITH SHRTWVS ROTATING THRU THE UPR LOW...FAVORABLE Q-G CONVERGENCE AND A DIFFLUENT FLOW ALOFT... ANOTHER CHC OF SHWRS/TSTMS ARE EXPECTED OVR NE WI. AS THE CDFNT DRIVES THRU THE REST OF WI FRI NGT...FAVORABLE FORCING AND LIFT WL TRIGGER ADDL PCPN CHCS FOR THE FCST AREA. HAVE RAISED POPS CLOSER TO HI CHC AND IF CURRENT TRENDS PERSIST...POPS WL NEED TO BE RAISED FURTHER. BY SAT...THE CORE OF THE UPR TROF TO BE SITUATED RIGHT OVR THE GREAT LKS RGN WHICH WOULD ALLOW FOR MORE SHOWERY WEATHER DUE TO SHRTWVS DROPPING INTO THE BASE OF THE TROF AND THE COOL POOL ALOFT PROVIDING SOME INSTABILITY. PCPN CHCS WOULD DIMINISH SAT NGT DUE TO THE LOSS OF DAYTIME HEATING...HOWEVER NE WI STILL IN THE PROXIMITY OF THE UPR TROF THRU SUNDAY...THUS ANTICIPATE SEEING SCT SHWRS/ISOLATED TSTMS POP UP ONCE AGAIN ON SUNDAY. EVEN INTO THE START OF THE NEW WORK WEEK...UNSETTLED WEATHER CONDITIONS WL PREVAIL AS YET ANOTHER UPR TROF ROTATES INTO THE NRN PLAINS/UPR MIDWEST AND SENDS ANOTHER CDFNT IN OUR DIRECTION. HAVE NO CHOICE BUT TO MAINTAIN SOME SML CHC POPS THRU MON. && .AVIATION...VFR CONDITIONS EXPECTED TDA. SOME MVFR CIGS LIKELY TNGT...WITH EVEN SOME IFR CIGS IN AREAS OF MORE PERSISTENT SHRA. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 325 AM CDT TUE JUL 21 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 325 AM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE END OF THE WEEK AS SEVERAL UPPER-LEVEL SYSTEMS AND COLD FRONTS MOVE THROUGH THE REGION. CONDITIONS DO NOT LOOK FAVORABLE FOR ORGANIZED SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ521-522-541>543-221100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 325 AM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS LIKELY OVER THE NEARSHORE WATERS OF THE LAKE AT TIMES...ESPECIALLY THIS MORNING. THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE END OF THE WEEK. CONDITIONS DO NOT LOOK FAVORABLE FOR ORGANIZED SEVERE STORMS. JS/AK
The national radar mosaic for the moment the first event began.
12 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189185, 189186, 189187, 189188, 189189, 189874, 189877, 189878, 189880, 189881, 189882, 189883.